Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Cheyenne, WY

June 7, 2009Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2009, 12:15 AM MDT for Cheyenne County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2009, 12:15 AM MDT (06:15 UTC)
Expired
Jun 7, 2009, 12:56 AM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 070615
SVRCYS
NEC033-070715-
/O.NEW.KCYS.SV.W.0029.090607T0615Z-090607T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1215 AM MDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 115 AM MDT

* AT 1214 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LORENZO...OR 7 MILES SOUTHWEST OF SIDNEY...
  AND MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORENZO AROUND 1220 AM MDT.
  SIDNEY AIRPORT AND SIDNEY AROUND 1235 AM MDT.
  GURLEY AND DALTON AROUND 1240 AM MDT.
  COLTON AROUND 100 AM MDT.
  SUNOL AROUND 115 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80
EXIT 55 AND I-80 EXIT 69.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 48 AND
75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4102 10316 4114 10320 4144 10299 4142 10265
      4101 10266
TIME...MOT...LOC 0615Z 265DEG 14KT 4107 10307

$$
2 follow-up statements
000 
WWUS55 KCYS 070647
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 AM MDT SUN JUN 7 2009

NEC033-070715-
/O.CON.KCYS.SV.W.0029.000000T0000Z-090607T0715Z/
CHEYENNE NE-
1247 AM MDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR EASTERN CHEYENNE COUNTY...

AT 1246 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF COLTON...OR 6 MILES
SOUTHEAST OF SIDNEY...MOVING EAST AT 16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLTON AROUND 100 AM MDT.
  SUNOL AROUND 115 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80
EXIT 69.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 63 AND
75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4102 10286 4123 10294 4142 10291 4142 10265
      4101 10266
TIME...MOT...LOC 0647Z 265DEG 14KT 4106 10291

$$
JG
000 
WWUS55 KCYS 070656
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1256 AM MDT SUN JUN 7 2009

NEC033-070707-
/O.CAN.KCYS.SV.W.0029.000000T0000Z-090607T0715Z/
CHEYENNE NE-
1256 AM MDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY IS
CANCELLED...

LAT...LON 4102 10286 4123 10294 4142 10291 4142 10265
      4101 10266
TIME...MOT...LOC 0657Z 265DEG 14KT 4104 10285

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:36 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 6, 10:36 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1036 PM MDT SAT JUN 6 2009

.UPDATE...BASED ON RADAR TRENDS...HAVE ADDED MENTION OF THUNDERSTORMS
TO THE GRIDDED FORECASTS FOR THE REST OF THIS EVENING.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 950 PM MDT SAT JUN 6 2009/

UPDATE...COLD FRONT HAS PROGRESSED SOUTHWARD THROUGH DOUGLAS...
TORRINGTON...KIMBALL AND SIDNEY. BASED ON THREE HOURLY PRESSURE
RISES...EXPECT THE COLD FRONT TO CONTINUE MOVING SOUTHWEST TO THE
EASTERN SLOPES OF THE LARAMIE RANGE BY DAWN. WITH TEMPERATURE AND
DEWPOINT SPREADS NARROWING AND NAM BOUNDARY LAYER RELATIVE HUMIDITY
PROGS SHOWING BOUNDARY LAYER SATURATING BEHIND THE COLD FRONT...
HAVE ADDED AND EXPANDED AREAS OF FOG IN THE POST COLD FRONTAL
AIRMASS...ESPECIALLY IN LIGHT OF UPSLOPE WINDS AT LOW LEVELS.
ALSO ADDED MENTION OF ISOLATED THUNDERSTORMS TONIGHT AS BELIEVE
LIFT WILL BE SUFFICIENT. ADJUSTED TEMPERATURES...DEWPOINTS...WINDS
AND CLOUD COVER FOR TONIGHT BASED ON TRENDS AND LATEST MODEL
GUIDANCE.   RUBIN

PREV DISCUSSION... /ISSUED 621 PM MDT SAT JUN 6 2009/

UPDATE...IMPRESSIVE COLD FRONT HAS PROGRESSED SOUTHWARD THROUGH
CHADRON NEBRASKA WITH THE 6 PM TEMPERATURE AT 49 DEGREES...SOME
14 DEGREES COLDER THAN THE 4 PM TEMPERATURE. 6 PM TEMPERATURE OF
49 DEGREES AT CHADRON IS 22 DEGREES COLDER THAN THE 6 PM 71 DEGREE
READING AT ALLIANCE IN THE WARM SECTOR AHEAD OF THE COLD FRONT.

CHADRON PRESSURE RISE IN THE WAKE OF THE COLD FRONT WAS 2.1
MILLIBARS BETWEEN 5 AND 6 PM AND 4.0 MILLIBARS BETWEEN 4 PM AND 6
PM. THUS...EXPECT THE COLD FRONT TO CONTINUE PROGRESSING SOUTHWARD
THROUGH THE EVENING HOURS.

BASED ON REPORTS FROM COOPERATIVE OBSERVERS AND LIGHT FOG ALREADY
FORMING AT CHADRON...HAVE UPDATED THE GRIDDED FORECASTS TO ADD FOG
THIS EVENING ACROSS PORTIONS OF EAST CENTRAL WYOMING AND WESTERN
NEBRASKA...AND HAVE ADDED MENTION OF FOG LATER THIS EVENING AND
OVERNIGHT IN THE GRIDDED FORECASTS IN THE COOL MOIST UPSLOPE AIR
BEHIND THE COLD FRONT LATE TONIGHT WHERE THE NAM80 INDICATES
BOUNDARY LAYER SATURATION OF GREATER THAN 90 PERCENT ALONG WITH
UPSLOPE WINDS. THE COLD FRONT EXPECTED TO LIE FROM NEAR DOUGLAS TO
NEAR CHEYENNE BY DAWN SUNDAY MORNING. RUBIN

PREV DISCUSSION... /ISSUED 118 PM MDT SAT JUN 6 2009/

SHORT TERM...TONIGHT THROUGH MONDAY...
WEAK SFC BOUNDARY JUST EAST OF THE MTNS WILL MOVE LITTLE TONIGHT
BEFORE A REINFORCING PUSH OF COOLER AIR DROPS INTO THE REGION
SUNDAY. A FEW SHOWERS/STORMS POSSIBLE TONIGHT MAINLY OVER THE NRN
CWA AS UPPER SHORTWAVE SCOOTS EAST OVER THAT AREA INTO SOUTH
DAKOTA. MORE WIDESPREAD PCPN PATTERN THEN SETS UP FOR SUNDAY INTO
MONDAY AS SFC UPSLOPE FLOW UNDERLIES UPPER WESTERLY FLOW. NOT A
LOT OF INSTABILITY SEEN BUT ENOUGH FOR SOME STORMS MAINLY CLOSE TO
THE MTNS SUNDAY AND MONDAY AFTERNOONS. TEMPERATURES BELOW SEASONAL
AVERAGES OVER THE NEXT COUPLE DAYS WITH MINS MONDAY MORNING RATHER
CHILLY.

LONG TERM...MONDAY EVENING THROUGH FRIDAY...
MADE SOME MINOR ADJUSTMENTS PRIMARILY TO THE POPS FORECAST THROUGH
THE EXTENDED WITH INCREASE IN POPS ON WEDNESDAY AND WARMER
TEMPERATURES ON FRIDAY AND SATURDAY OF NEXT WEEK. OTHERWISE NOT
MUCH CHANGE TO THE FORECAST FROM PREVIOUS DISCUSSION. EACH
AFTERNOON HAVE KEPT A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS. TEMPERATURES ON TUESDAY WILL GRADUALLY REBOUND
FROM MONDAY COOLER TEMPERATURES WITH HIGHS IN THE UPPER 60S TO
LOWER 70S. INSTABILITY WILL MAINLY BE OVER THE MOUNTAINS AND OVER
THE NEBRASKA PANHANDLE ON TUESDAY EVENING. A SURFACE FRONT PUSHES
THROUGH THE AREA ON WEDNESDAY ALLOWING MORE WIDESPREAD CHANCES OF
PRECIPITATION BUT THE INSTABILITY IS NOT ALL THAT IMPRESSIVE.
HOWEVER...HAVE STILL KEPT IN THUNDERSTORMS FOR WEDNESDAY. BOTH THE
GFS AND ECMWF INDICATE MORE IMPRESSIVE QPFS ON WEDNESDAY...BUT THERE
IS SOMEWHAT A TIMING ISSUE BETWEEN THE TWO MODELS STILL. THE ECMWF
SHOWS MORE PRECIPITATION AND QPF AMOUNTS ON WEDNESDAY AFTERNOON AND
EVENING...WHILE THE GFS IS ABOUT 6 TO 12 HOURS FASTER. DECENT CAPE
AND INSTABILITY RETURNS ON THURSDAY AND FRIDAY AFTERNOON WITH THE
BEST CHANCE OF WIDESPREAD THUNDERSTORMS ON FRIDAY. IN ANY
CASE...UNSETTLED WEATHER PATTERN CONTINUES WITH AFTERNOON
THUNDERSTORMS EXPECTED.

AVIATION...WEAK COLD FRONT WILL SAG ACROSS THE AREA EAST OF THE
MTNS TONIGHT WITH AREAS OF IFR CONDITIONS DUE TO LOW CIGS EXPECTED
PRIMARILY OVER THE NEBRASKA PANHANDLE TONIGHT INTO SUNDAY MORNING AS
MOIST UPSLOPE FLOW DEVELOPS BEHIND FRONT. MAINLY VFR ELSEWHERE
THROUGH SUNDAY OUTSIDE OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.

FIRE WEATHER...
NO CONCERNS AS FUELS REMAIN GREEN AND RHS EXPECTED REMAIN ABOVE
CRITICAL LEVELS THROUGH MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...MG
Hazardous weather outlook, Jun 6, 10:34 AM MDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT SAT JUN 6 2009

NEZ054-WYZ063-065-066-069-070-071130-
KIMBALL-SNOWY RANGE-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1034 AM MDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ESSENTIALLY EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-055-WYZ059>062-064-067-068-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-PLATTE-GOSHEN-
1034 AM MDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ONLY ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SUNDAY...AND AGAIN TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 6, 7:39 PM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT SAT JUN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 S MANVILLE            42.71N 104.62W
06/05/2009  E1.00 INCH       NIOBRARA           WY   PUBLIC

            ON HIGHWAY 270 SOUTH OF TOWN

0630 PM     HAIL             13 ESE HARRISBURG       41.48N 103.51W
06/05/2009  E1.75 INCH       BANNER             NE   TRAINED SPOTTER

            MAINLY MARBLE HAIL WITH A FEW UP TO GOLFBALL SIZE

0700 PM     HAIL             12 SSW BRIDGEPORT       41.51N 103.19W
06/05/2009  E1.00 INCH       MORRILL            NE   TRAINED SPOTTER

&&
Special weather statement, Jun 6, 10:49 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 PM MDT SAT JUN 6 2009

NEZ055-070545-
CHEYENNE-
1049 PM MDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY UNTIL
1145 PM MDT...

AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LORENZO...OR 8 MILES SOUTHWEST OF
SIDNEY...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BROWNSON BY 1100 PM MDT.
  SIDNEY AIRPORT BY 1105 PM MDT.
  SIDNEY BY 1110 PM MDT.
  COLTON BY 1130 PM MDT.
  SUNOL BY 1140 PM MDT.

THE TOWN OF I-80 EXIT 55 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 51 AND
68.

IF THIS STRONG THUNDERSTORM CONTINUES TO INTENSIFY...A SEVERE
THUNDERSTORM WARNING MAY BE ISSUED.

RUBIN
Special weather statement, Jun 6, 10:58 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 PM MDT SAT JUN 6 2009

NEZ055-070545-
CHEYENNE-
1058 PM MDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY UNTIL
1145 PM MDT...

AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LORENZO...OR 8 MILES SOUTHWEST OF
SIDNEY...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BROWNSON BY 1100 PM MDT.
  SIDNEY AIRPORT BY 1105 PM MDT.
  SIDNEY BY 1110 PM MDT.
  COLTON BY 1130 PM MDT.
  SUNOL BY 1140 PM MDT.

I-80 EXIT 55 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 51 AND
68.

IF THIS STRONG THUNDERSTORM CONTINUES TO INTENSIFY...A SEVERE
THUNDERSTORM WARNING MAY BE ISSUED.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:18 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball57 min
Jun 7, 12:51 PM MDTTornado WarningCYSBanner24 min
Jun 7, 1:00 PM MDTTornado WarningCYSBanner, Kimball45 min
Jun 7, 1:19 PM MDTSevere Thunderstorm WarningCYSKimball22 min
Jun 7, 1:24 PM MDTTornado WarningCYSBanner, Scotts Bluff26 min
Jun 7, 2:50 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.